I am a married man in my early 30's with up until a year ago very good health. On December 13th 2011 i had unprotected sex with an ex coworker (who i do not have contact with anymore) i had no symptomms until January 13th -1 month, high fever, diarrhea which lasted 3 or 4 days. One week later i developed pains in my feet and ankles which progressed and i was diagnosed with reactive arthitis as a result of suspected (but not confirmed) food poisoning. My arthititic pains continued and i began to develop night sweats, loose weight and had mild testicular pain. I was prescribed naproxin for my joints which did very little and i continued to feel very unwell until the end of March when i got ill again (same fever, diarrhea etc) and was taken to A+E and stayed in hospital for a week. During the time in the hospital they tested me for a number of things and found through a stool sample that i had a campylobactor infection. I was discharged with a very strong dose of erythromyocin and booked in for a full blood test (as a precaution). I had a set of blood tests on April 12th 2012 which included HIV. All my tests returned normal with no sign of HIV. My night sweats stopped at this time and i began to put some weight back on. However at this point my testicular pain was getting worse so i went to the doctor again and he referred me to have an ultrasound on my testicles as well as an STD check for everything apart from HIV (as this was only completed the week before). Both the ultrasound and the STD check returned nothing. Meanwhile i saw an reumatologist about my joints who still believed my arthritis was a result of my campylobactor infection, she prescribed my a long course of prednislone steriods which i have been on from about June time until now. All my other symptoms have now gone but my testicles are still giving me cause for concern. They have shrunk in size and are constantly on the move. I have also had mild groin ache and my right testicle seems to be rising a lot higher in my scrotum. My wife also started having very clicky joints about 4 months ago, no other symptoms(which was the prelude to my reative arthitis)My question is, do my symptoms suggest an HIV infection? Is it possible after 4 months (i have no evidence to suggest she had HIV) would an HIV test return a negative result.
Welcome to the Forum. I'll try to help. I think there are several things going on here. Reactive arthritis due to campylobacter infections is very well described and with your definitive diagnosis of campylobacter this is the most likely cause of your joint pains. The problem with reactive arthritis is that it is an auto-immune illness in which an initial infection starts a complex process which can go on despite treatment of the inciting infection. further reactive arthritis is a complex illness which can affect other parts of the body as well. I think you need to work steadily with your rheumatologist to deal with this issue.
As you may be aware, some reactive arthritis is also related to chlamydial infections or possibly HIV. In your case however, you have negative tests for both these infections and our tests are quite reliable, I would urge you to believe them and not worry about HIV or other STDs related to your encounter with the CSW a year ago.
As for your testicular symptoms, the prednisone you took can result in testicular atrophy (shrinkage) and it is normal for one testis to hang lower than the other, as well as to move around in the scrotum. I suspect your testicular symptoms are not at all related to your CSW exposure and their relationship to your reactive arthritis is more of a coincidence than anything else. It sounds to me like you are being well cared for by knowledgeable clinicians.
Thank you doctor, this was the reassuance i was hoping for and logic should have pointed me in the direction you showed me, although that is easier said than achieved when worrying of reckless actions that could endanger my health and that of my wife for which i have learnt my lesson! - Thank you once again
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.